Radiation

  • 13 replies
  • 112 subscribers
  • 670 views

hi

i posted on this a few months ago and have been following everyone’s stories

My husband is two weeks into four weeks radiation and is experiencing bowel problems. He feels he needs to pass wind but sometimes passes water with blood and seems to be weeing more

This is distressing him as he feels he can’t trust himself  Has anyone any advice  should he change his diet maybe?  We do eat quite a high fibre diet

Thank tout

  • Hello  .

    Sorry that your husband is getting side effects from the radiotherapy. The radiotherapy causes 'bruising' which can reduce the size of the urethra plus affect the muscles which influence urine control as well as irritating the bowels. First thing is to make sure that the radiographers are aware of this and ask if they have any suggestions. Reducing fibre may help but mainly avoid wind producers such as beans, cauliflower, broccoli, caffeine, fizzy drink..... In the meantime to give him confidence why not try TENA for men pads which are discreet but effective. Muscle control can be helped with pelvic floor exercises and the Squeezy app is great for ensuring they are done properly.

  • Hi  , sorry to hear your husband is having side effects so soon.

    Firstly, he must make the RT staff aware of all his issues.  Secondly, wind and RT don’t go well together, so certainly change his diet to more bland foods (come back if you want help on this).  I hope things settle down soon but at least you are half way there already.  I had 37 sessions and it seemed endless, but once over you soon get back into a routine.  Best wishes, David

  • Hi 1966 and welcome, I had wind problems at the start of radiotherapy and was told to eat a couple ay bananas a day, but not too ripe, a hint or green in the skin is ideal, When he wipes after passing blood is there blood on the tissue?, best wishes for the final two weeks, take care.

    Eddie

  • Please don’t worry- this is a common short term side effect and should reduce and return to normal over the coming weeks. AW

  • Quite common, I had a small problem with this.Then went away, but 3 months after last radiotherapy and Hot, has returned. Again I'm told this can also happen as things try to return to the new norm.

  • Hi

    In addition to the others suggestions, Poole hospital told us not to eat green veg and avoid caffeine and alcohol. In fact, apart from the alcohol, the diet they suggested was exactly what I was told was an unhealthy diet!

    I still have the diet sheet if you are interested.

    Regards

    Stuart

    Trying to get fit again!
  • At 2 weeks in you should be told to expect some side effects.  I was told to tell the radiotherapists immediately I noticed any changes because they could either prescribe something or get someone down to see me.

  • Thank you for all your helpful replies. Such lovely people on here

    He  completed the radiation last Friday so over a week

    He has been suffering in the evenings and through the night, having to wee or open his bowels about every 45 minutes so not much sleep for either of us

    Will speak to the hospital again  tomorrow but they just say expected side effects

    Just so worried that this will be it for him

    Not sure how to carry on the thread, hopefully I’ve done it? 

     

    So we are hoping things will be ok but understand things can change 

  • Hi 1966

    These side effects are very normal during RT, I remember them well.

    U could ask your GP for meds to help but from memory side effects started getting better

    about  10-14 days after treatment finished..

    At least, hopefully, it's all over now, I don't know his original stats so  difficult to comment further.

    Best wishes 

    Steve 

  • I’m sure that the hospital will be able to provide some medication to ease the problem and get him on the right track. It will all be due to inflammation, and there are medicines that can alleviate it.  Try not to worry: in my experience, the radiotherapy oncology people are brilliant at supporting patients. Call tomorrow and don’t take no for an answer.   AW